Chemotherapy is a word used to describe different types of treatment while treating cancer. Its purpose is to destroy cancer cells. Some drugs may cause hair loss while others do not. Your oncology team will advise you if the drugs you are on will cause hair loss, and if so, when the hair is likely to fall out. This usually occurs 2-3 weeks after your treatment starts. The hair loss is temporary and your hair should begin to grow about 3-4 weeks after the last treatment. Hair grows at a rate of half an inch per month.
Treatments can also cause Hair Thinning. It is recommended not to colour or perm your hair and to keep hair dryers on a medium heat during treatment. The result is that your hair can be limp, fine and grey. Many people in this situation find great relief from wearing a wig or headpiece. There are other options for thinning hair such as safe hair colours, root colour sticks and hair pieces that cover your roots and add some volume. We are happy to advice you on all these products.
Hair loss due to radiotherapy depends on which area of the body is being treated. Radiotherapy to the head often causes scalp hair loss. Depending on the dose of radiation to your head, your hair, when it grows back, may have changed in colour and texture.
When you first are diagnosied, we would advise you to come in to see us as soon as possible. That way we can get a close match to the colour and texture of your hair. If possible it can be helpful to bring a recent picture of yourself. Give yourself plenty of time to come in a talk to us and try on a selection of wigs. Bring a friend or relative with you, preferably one that is interested in helping you find a hairpiece that suits you best.